What’s wrong with Spironolactone?

  • This topic has 6 replies, 2 voices, and was last updated 3 weeks ago by Beth.
  • Creator
    Topic
  • #92033
    Beth
    Participant

     

    I want to preface this linked article by saying I am in no way a doctor or an expert on this matter. I am a 46 y/o mtf who has taken Spiro 50mg for a couple months, and 100mg for a month along with injectable EV. After reading this article, and a couple others, but this one is the most compelling, I am going to stop using Spiro, go with E only, and see where the numbers are for E and T in a couple to three months. It is food for thought, and seems like good information. I have been experiencing several of the listed side effects already, a couple I expected, a couple, not so much.

    https://moderntranshormones.com/2018/01/01/whats-wrong-with-spironolactone/

    4 users thanked author for this post.
Viewing 1 reply thread
  • Author
    Replies
    • #92086
      Jamie Harris
      SILVER

      I have added a writeup that I did last month that mentions hormone side affects. I would completely agree with you about being cautious with Spiro. Any med that you are relying on for what would be an undesirable side affect to achieve the desired results should be used cautiously.

      If a cisgender male needed a diuretic they would not really want a med that reduced their T level.  My wife indicated that Spiro is not used anymore to reduce the volume of water in the blood and thereby reduce blood pressure because there are much safer meds that work better.

      The following is a post I did previously mentioning hormone side affects. There may be additional ones that some individuals have. And there is a little known one here that I experienced as it relates to a loss of strength/fatigue that some trans girls experience. It took a lot of research on my part to find that one.

      Previous post:

      Spiro-It is a diuretic and we use a side affect of it to lower Testosterone. It lowers blood pressure and it is processed in the kidneys. So you have to have good kidney function and blood pressure that is not hypostatic (low blood pressure). It works for most and the worst side affect is usually going to pee every hour; some less often. If you cannot use Spiro you have to have the testicles removed.

      Estradiol – Patches, pills, or injections. It has the potential for several negative side affects. Deep vein thrombosis (DVT) (thrombosis-blood clot) may be a problem if you have other risk factors. If you get a DVT you have the potential of having a pulmonary embolism. Age, vein issues, estrogen and other items are risk factors. Sometimes Estradiol is blamed for a loss of muscle strength and fatigue. I did not have a loss of muscle strength but I experienced fatigue which was finally determined to be because Estradiol lowered my thyroid level. So the endocrinologist may monitor your thyroid level along with Estrogen level.

      I had a DVT and it caused my lower left leg to swell and I had to keep it elevated several days until the blood thinner kicked in. The best blood thinner is Eliquis but it is expensive if you don’t have insurance and you will have to continue to take it as long as you are on Estrogen. Taking Eliquis is not a big deal; I have been told that it is the most prescribed medication in the country. Endocrinologist do not agree on the safest medication version although pills is consider the least safest.

      The dose of both medications is determined through trial and error. You will have blood tests before a dose is prescribed and then usually every 3 months.

      Some primary care doctors can prescribe the medications but endocrinologist are the usual ones that have the experience to do it right.

      Some trans girls take Progesterone, but it is hard to find an endocrinologist that will prescribe it. Supposedly it allows the breast to be rounder.  I have one trans friend that swears by it.

      If you feel your mental health is erratic and has not smoothed out after approx. 3 weeks on Estradiol then your dose may be too low. Comparing notes from other trans girls endocrinologist also seem to disagree about the desired level of estrogen for trans girls.

      If you are thinking that it seems there is no standard method of prescribing hormones to trans girls then I would agree with you. So my point is only you know your body. Stay in tune with it and prompt your physician to get you the meds that you need to give you the best results. In 16 months I went from a 44A to a 44D. Though not normal for the girls to grow that fast I have no complaints. At that rate when I retire in 21 months and I can go full time my breasts will be exactly where I want them. And don’t try to self medicate with hormones.

       

      • #92094
        Beth
        FREE

        I read your prior account a few days ago. I would disagree that the worst side effect is peeing a lot. It is the most prevalent effect, but there are worse ones, as I’ve mentioned. Everyone’s mileage will vary, but it seems like Spiro is an automatic go to as a T-blocker when it is often times not that effective, and can in fact hinder development , or even harm the user. I just thought I’d share what I believed to be a strong article, using actual data as a warning. Definitely, everyone speak with your medical providers before acting on any advice, of course. All I can say is that this information moved me enough to try moving forward without the blocker. If results are lacking at my next lab, then I have a decision to make.

    • #92053
      Jamie Harris
      SILVER

      I have written several responses about Spiro. I also am not a doctor but my wife is a nephrology (kidney) nurse practitioner. Spiro is a diuretic and among several side effects is a reduction of blood pressure. If you are young and have normal or slightly low blood pressure it can reduce it too far. 50mg is a low dose and is the dose my endocrinologist placed me on before I stopped using it.  Reduction of the T level is also a side affect.  My T level was .275 on a scale for males of 1.0-6.0. This was also lower than the level that biological females have. Mine was low due to a urologist going a little too far many years ago during a vasectomy.  So if that is your dose your T level must be low already. The biggest problem with Spiro is it is a potassium sparing diuretic and your kidney level has to be monitored for issues. If you have normal kidney levels it is safe.

      For me it reduced my T level to zero and made me feel asexual all the time. That was not so bad during a time that I was trying to decide my sexual orientation. But after 18 months on HRT it was undesirable.

      And of course Spiro required me to go to the restroom every hour for the 4-5 hours after taking it, which can be very annoying.

      • #92069
        Beth
        FREE

        I have been experiencing more depression and panic attacks than I have in a long time. It was noticeable to both me and my wife, so I stopped taking it yesterday after reading this article (and others). The article lists many different side effects that transitioning people were experiencing, and several of them ring true with me. I will see how I am faring after some time away from the Spiro, and how my E and T levels look, and will report back. Yes, it may be “safe” in certain regards, but it will depend on underlying issues that can vary by individual. Also, given many results that were reported as poor, I am going to see how I do without it. If I cannot get decent results from just the injectable EV, I may stop transitioning, rather than going back on Spiro. Might have to check into a different anti-androgen, but the category seems to be fraught with bad side effects.

        • #92088
          Jamie Harris
          SILVER

          Do you know what your level of Estrogen is?

          • #92093
            Beth
            FREE

            Not since I restarted a month ago. I was being monitored when I started transition the first time (stopped due to my own reasons), and spoke to my doctor remotely prior to restarting. I am going to have the levels checked in a couple months.

Viewing 1 reply thread
  • You must be logged in to reply to this topic.

©2021 Transgender Heaven | Privacy | Terms of Service | Contact Vanessa | Affiliate

Subscribe To Our Newsletter

Subscribe To Our Newsletter

Join our mailing list to receive the latest news and updates from Transgender Heaven.

You have Successfully Subscribed!

Log in with your credentials

or    

Forgot your details?

Create Account

If you don't see the captcha above please disable ad and tracking blockers and reload the page.